Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 125, NWS Goodland, KS

June 24, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2021, 3:45 PM MDT for Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 3:45 PM MDT (21:45 UTC)
Expired
Jun 24, 2021, 4:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KGLD 242145
SVRGLD
COC063-242245-
/O.NEW.KGLD.SV.W.0125.210624T2145Z-210624T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
345 PM MDT Thu Jun 24 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 445 PM MDT.

* At 344 PM MDT, a severe thunderstorm was located 8 miles north of
  Arriba, or 12 miles northwest of Flagler, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 400 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10315 3957 10278 3925 10277 3928 10316
TIME...MOT...LOC 2144Z 267DEG 24KT 3940 10326 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
4 follow-up statements
136 
WWUS53 KGLD 242200
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
400 PM MDT Thu Jun 24 2021

COC063-242245-
/O.CON.KGLD.SV.W.0125.000000T0000Z-210624T2245Z/
Kit Carson CO-
400 PM MDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 359 PM MDT, a severe thunderstorm was located 8 miles northwest of
Flagler, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Flagler and Seibert. 

This includes Interstate 70 in Colorado between mile markers 400 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10315 3957 10278 3925 10277 3928 10316
TIME...MOT...LOC 2159Z 267DEG 24KT 3941 10313 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
571 
WWUS53 KGLD 242215
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
415 PM MDT Thu Jun 24 2021

COC063-242245-
/O.CON.KGLD.SV.W.0125.000000T0000Z-210624T2245Z/
Kit Carson CO-
415 PM MDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 415 PM MDT, a severe thunderstorm was located 9 miles northeast of
Flagler, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Flagler and Seibert. 

This includes Interstate 70 in Colorado between mile markers 400 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10315 3957 10278 3925 10277 3928 10316
TIME...MOT...LOC 2215Z 267DEG 24KT 3942 10299 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
784 
WWUS53 KGLD 242232
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
432 PM MDT Thu Jun 24 2021

COC063-242245-
/O.CON.KGLD.SV.W.0125.000000T0000Z-210624T2245Z/
Kit Carson CO-
432 PM MDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 432 PM MDT, a severe thunderstorm was located 9 miles north of
Flagler, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Flagler and Seibert. 

This includes Interstate 70 in Colorado between mile markers 400 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10315 3957 10278 3925 10277 3928 10316
TIME...MOT...LOC 2232Z 264DEG 13KT 3943 10300 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
898 
WWUS53 KGLD 242237
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
437 PM MDT Thu Jun 24 2021

COC063-242247-
/O.EXP.KGLD.SV.W.0125.000000T0000Z-210624T2245Z/
Kit Carson CO-
437 PM MDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10315 3957 10278 3925 10277 3928 10316
TIME...MOT...LOC 2237Z 267DEG 24KT 3943 10297 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:21 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 24, 3:21 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
321 PM MDT Thu Jun 24 2021

.SHORT TERM...(This evening through Friday)
Issued at 319 PM MDT Thu Jun 24 2021

This afternoon-Tonight...Despite being beneath an upper level
ridge, shortwaves, a lee trough, and a surface low over central
Kansas will make for an interesting evening in the Plains. A
multitude of shortwaves are making their way across the Four
Corners this afternoon along the southern edge of an upper level
trough over the Intermountain West while pushing the lee trough
east away from the Front Range. As of 2 PM MT, storms are already
beginning to develop near the Palmer Divide along a southeast-
oriented axis in the trough. Initially these storms are expected
to be scattered with a few supercells possible. Over the course of
the evening, the storms will continue east across W Kansas and SW
Nebraska evolving into a more linear (MCS) storm mode. The HRRR
and RAP models are continuing to show a favorable environment for
storms with MLCAPE 1000-2500 j/kg for much of the area and
increasing more to the east and effective shear in the 40-50 kts
range. With the high based cloud cover and light showers over
portions of the area, there is some weak CIN (< -200 j/kg) which
may help limit the strength of the convection. The recent runs of
the HRRR and RAP are continuing to become more favorable for a few
tornadoes this evening. Confidence is low to moderate considering
the time of the day, not as favorable SRH values, and backing
winds near the surface. The main hazards are large hail up to 2"
and up to 70 mph damaging winds gusts. If/when these storms evolve
into an MCS, the hail threat is expected to decrease while the
wind threat increases. On the backside of the MCS, more convection
may develop with a much lower severe threat. Overnight lows will
be in the mid 50s to mid 60s overnight.

Friday-Friday night...The upper level trough is expected to move
into the Four Corners region during the afternoon. Another round
of scattered thunderstorms are possible tomorrow from 4 to 11 PM
MT. With lingering cloud cover and limited time for the atmosphere
to recover from tonight's event, the environment doesn't appear
to be as favorable. MLCAPE values around 1500 j/kg or less with
mid-level lapse rates in the 6-8 C/km range and 25-40 kts of
shear. Main hazards are expected to be damaging winds and hail.
Afternoon highs are expected to be in the upper 70s to mid 80s
with overnight lows in the mid 50s to lower 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 157 PM MDT Thu Jun 24 2021

At the start of the period, an upper trough extends from the
northern Plains to the Desert Southwest. Meanwhile, an area of high
pressure is located over southwestern Canada and the Pacific
Northwest, with ridging along the west coast.

For this weekend, the upper trough remains in place over the central
CONUS due to nearly stationary high pressure along the east coast
serving as a block. This keeps west to northwest flow above the
region on the western side of the trough. Disturbances pass through
the flow on both Saturday and Sunday, resulting in chances for
showers and thunderstorms both days. Severe weather is not currently
anticipated.

The weekend pattern prevails into early next week, with the
positively tilted upper trough across the central part of the
country and high pressure to the west (Pacific Northwest) and east
(east coast). There are some differences among guidance for what
will happen through the week with the pattern. Some solutions have
the trough slowly shifting eastward and perhaps closing off to a low
while others keep it firmly over the Plains. Either way, chances for
showers and thunderstorms return each day, particularly in the
afternoon and evening hours. Will work to refine details later in
the period.

A warming trend will be possible during the long term as the upper
trough potentially shifts east and allows ridging to nudge into the
region. High temperatures are forecast in the 70s and low 80s
Saturday through Monday. A gradual rise follows, from the mid 70s
through mid 80s on Tuesday to the 80s region-wide on Thursday. Low
temperatures are mainly in the 50s through the period, plus or minus
a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1123 AM MDT Thu Jun 24 2021

Broken clouds are expected to remain over the terminals for the
next several hours ahead of convection expected to develop off the
Front Range in the late afternoon hours. The storms are expected
to move towards the GLD terminal around 03-04Z and persist through
09Z. At the MCK terminal, storms are expected to move in around 04-05Z
and persist through 09-10Z. Hazards include damaging winds and
large hail. Initial storms could be scattered and evolve into a
line as along the CO border. A few scattered storms are possible
behind the line; however, the threat for damaging winds is
expected to be lower. Winds are expected to remain in the 5-15 kts
range over the terminals with strong gusts possible in the
vicinity of any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...JBH
AVIATION...KMK
Hazardous weather outlook, Jun 24, 11:35 AM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1135 AM MDT Thu Jun 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1135 AM MDT Thu Jun 24 2021 /1235 PM CDT Thu Jun 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop along the Colorado Front Range
and portions of the Palmer Divide this afternoon, progressing
eastward into northwest Kansas and southwest Nebraska during the
late afternoon and evening. Thunderstorms may also develop in
vicinity of a weak surface low situated over western Kansas. Severe
thunderstorms capable of producing large hail up to 2" and damaging
winds up to 70 mph are possible anywhere in the Tri-State area,
mainly between 4 PM and 3 AM MDT. A brief tornado is possible;
however, confidence is low. If storms coalesce and organize into a
squall line, significant and/or widespread damaging winds are
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated during the afternoon and
evening hours on Friday, as well. Isolated severe thunderstorms
capable of producing large hail and damaging winds are possible,
mainly between 4 PM and Midnight MDT. Further details cannot be
ascertained at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:44 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 4:49 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min
Jun 24, 5:00 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jun 24, 5:14 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 5:29 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 5:42 PM MDTSpecial Weather StatementGLDKit Carson18 min
Jun 24, 5:44 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 5:47 PM MDTSpecial Weather StatementGLDLincoln13 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.